Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 131, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 17, 2004, 8:20 PM CDT for Oktibbeha County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 8:20 PM CDT (01:20 UTC)
- Expired
- May 17, 2004, 9:05 PM CDT
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Oktibbeha County, MS
The radar
The Columbus AFB radar (KGWX), 68 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
888 WUUS54 KJAN 180120 SVRJAN MSC105-180205- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 820 PM CDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 905 PM CDT * AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER OKTIBBEHA COUNTY...OR ABOUT 6 MILES SOUTHEAST OF STARKVILLE...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL OKTIBBEHA COUNTY HAIL TO THE SIZE OF NICKELS...AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. LAT...LON 3330 8878 3332 8867 3355 8867 3353 8886 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:00 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, May 17, 3:00 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 PM CDT MON MAY 17 2004 .DISCUSSION... AIR MASS TO REMAIN MOIST AND UNSTABLE THROUGH WEDNESDAY. PERSISTENT UPPER TROUGH WILL REMAIN W OF THE FORECAST AREA...ANY EWD ADVANCEMENT BLOCKED BY THE UPPER RDIGE PERCHED OVER THE SERN U.S... BUT AN ASSOCIATED SHORTWAVE WILL PIVOT AROUND THE TROUGH ACROSS THE FORECAST AREA THIS EVENING. MODELS CONTINUE TREND TO WEAKEN UPSTREAM TROUGH AS UPPER RIDGING DEVELOPS FROM THE W...SQUEEZING THE REMNANTS OF THE TROUGH OUT INTO THE GULF AS THE RIDGE CENTERS CONVERGE. LAST SHORTWAVE POSSIBLY SWINGING ACROSS THE REGION TUESDAY WITH WEAK REFLECTION IN THE UPPER DIVERGENCE AND VERTICAL MOTION FIELDS. WILL KEEP LIKELY POPS FOR TOMORROW AFTERNOON BEFORE SCENARIO CHANGES TO MORE SCATTERED REGIME FOR THE MIDWEEK. PRECIPITABLE WATER VALUES REMAIN AROUND 1.75 INCHES THROUGH WEDNESDAY BUT FORCING IS DIMINISHED AS RIDGING INCREASES. MOISTURE BEGINS TO DIMINISH THURSDAY. AM ON THE FENCE ABOUT ISOLATED CONVECTION FOR THE WEEKEND. BY THURSDAY AFTERNOON THE RIDGING SHIFTS EWD AND UPPER FLOW BECOMES MORE SWLY. ANOTHER FLAT TROUGH APPROACHES FROM THE W AND BEGINS TO PHASE WITH REMNANTS OF TROUGH OVER THE GULF. HOWEVER...MODELS SUGGEST A DECREASE IN LOW LEVEL MOISTURE BY THE WEEKEND WITH 850 MB THETAE VALUES DROPPING SO WILL MAINTAIN DRY WEATHER MUCH OF WEEKEND FOR NOW. WEAK SHORTWAVE LIFTS ACROSS NRN AR BY MONDAY BUT LITTLE DYNAMICS EXPECTED. && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
Hazardous weather outlook, May 17, 2:50 PM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 250 PM CDT MON MAY 17 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 181950- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 250 PM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND TUESDAY... ...THUNDERSTORMS... STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING FOR AREAS ALONG AND SOUTH OF A LINE FROM CLEVELAND...TO CANTON...TO RALEIGH...TO LAUREL. SMALL HAIL...WIND GUSTS TO 45 MPH...HEAVY RAIN AND DANGEROUS LIGHTNING CAN BE EXPECTED. WARM...MOIST AND UNSTABLE AIR CONTINUES TO FLOW INTO THE REGION...AS SEVERAL UPPER LEVEL DISTURBANCES APPROACH THE AREA. THE COMBINATION OF AFTERNOON HEATING...INSTABILITY AND MOISTURE MAY CAUSE STRONG THUNDERSTORMS TO DEVELOP AND MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. THE STORMS ARE EXPECTED TO DECREASE IN INTENSITY AND COVERAGE SHORTLY AFTER SUNSET. ...FLOODING... THE AIRMASS OVER THE REGION REMAINS VERY MOIST AND THE GROUND HAS BECOME SATURATED. SEVERAL INCHES OF RAIN HAVE FALLEN OVER THE AREA IN PAST FEW DAYS...SO PONDING OF WATER CAN BE EXPECTED. ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. LOOK FOR DOWNPOURS TO CAUSE PONDING OF WATER ON ROADWAYS...WITH WATER OVERFLOWING SMALL CREEKS...STREAMS AND CULVERTS POSSIBLE ALSO. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT BE NECESSARY THROUGH NEXT MONDAY...MAY 24. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:49 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 46 min |
| May 18, 2:50 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 30 min |
| May 18, 3:04 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 16 min |
| May 18, 4:56 PM CDT | Flash Flood Warning | JAN | Hinds | 119 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.